For the first time in probably 6 or 7 years my scopes showed endoscopic remission. It felt like a miracle when I got the news, but not really a celebration. My infusion did what it needed to do, but not without significant cost. It is in a category called Anti-TNF inhibitors and it’s pretty clear now that this bucket of medicines is not playing friends with my body.
I’ve been mentioning for a few posts now some mouth ulcers and skin rashes and how we (Dr. G, Dr N, and I) suspected they were due a lichenoid drug reaction from my infusion. However, we all collectively agreed we needed to just keep going and hold off for scopes in hopes that if I was in remission we could treat through the side effects. I think I could have done that if it was just the skin rash. But, my mouth started to get worse with more pain and loss of taste and my hair started falling out in clumps.
Two weeks ago I met with Dr. N, the dermatologist, and she saw firsthand that continuing this infusion was coming with significant and worsening lichenoid reactions. She took a look in my mouth/throat and was surprised at how gnarly it looked with redness, lesions, and white patches. She questioned why Dr. G or my oral surgeon hadn’t started me with a steroid rinse. She then used a specialized dermascope on my scalp to do a hair analysis and that pretty much sealed the deal. I’ve been diagnosed with lichen mucositis in my mouth and more worrisome, lichen plano pilaris on my scalp. It’s a condition that leads to permanent hair loss. We HOPE we are in the beginning stages and can halt the process, but it’s been two weeks of steroid spray and I’m still losing hair rapidly and it has even affected my eyebrows. We’ve had more discussions this past week and she is promptly adding an oral medication in.
Dr. G got me in to see him very quickly after he heard from Dr. N to make a plan. She told me that since she’s not a GI, it’s not her place to tell him what to do, but that she’d be very descriptive and clear in describing my situation- lol. I think part of him was hoping I’d say I can suck this up, but I know he wasn’t expecting that. In his eyes he finally found something that works and to walk away from that is frustrating. He was really great to talk to though and he told me how happy he was that Dr. N got involved in my case to do so much testing and analysis. He also basically thanked me for sucking this up for so long. He didn’t quite admit though that he looked at me like I had 3 heads when he looked in my mouth 2 months ago. I had been telling him I had a sore throat and redness for weeks and when he looked inside he didn’t see a lot. Dr. N explained in the beginning lichenoid mucositis can be very painful, but very subtle in appearance. So, neither he nor I were wrong. I was in pain, he couldn’t see it. Pretty typical. We laughed about how he should know by now I am very in tune with my symptoms and that I don’t make crap up.
It was a long appointment, but in the end we made a plan. I am back on the Rinvoq which in combination with this infusion led to that nasty pneumonia in January. So, to combat that I am on the antibiotic again for 2 months while the infusion washes out. Then, we hope I’m in deep enough remission that the Rinvoq will take over. We have room to go with the dose. We also talked about other drugs that are in trials. I don’t have any other options now, but the Rinvoq. So, if this doesn’t work I don’t know what we will do. I just can’t think about it. Unfortunately, while in remission from active disease, I still have significant fibrotic damage which is always symptomatic. Liza isn’t lining up well anymore with my stomach wall either. I guess this is not uncommon and thankfully causes pressure and not the pain the left side involves. I did have a partial bowel obstruction a few weeks ago that we think was adhesion related. Thankfully it resolved overnight, but I will be having my yearly MRE (MRI of the small bowel) in 3 weeks to look at everything scopes can’t reach.
This news is pretty devastating to me for a few reasons. Having to stop a medication that is finally working for my Crohn’s and then dealing with potentially irreversible hair loss and no end in sight. The infusion will still be working in my body for about 8 more weeks. It was a very high dose given to me quite frequently. Dr. N has been wonderful and very encouraging and is really on top of adding in what we need to stop the hair loss. She thinks Rinvoq could help with that too. Along with Rinvoq and my infusion, I’m on Otezla for my joints and we are adding in Acitretin to help with the hair loss and rapidity of squamous cells popping up (another issue). There is a worry with my liver with all of this so labs will be very frequent and my liver doctor is now involved. We need to make sure this is safe, so things might need to change soon. My joints are still an issue, but I’d be willing to stop the Otezla if I have to. I may need to pick my battles.
I’m sure none of you are very surprised to hear this news. When I left Dr. G’s appointment he walked me out saying to watch out for a certain side effect from the oral steroid rinse. I said I wasn’t experiencing any of that and he looked at me and smiled and said “Jen, if anything is going to happen, it’s going to happen to you.” THIS!!